|Muscle aches - HIV induced???
Dec 24, 2004
Hey Doc what can I do? I am constantly tired but mostly achy. Not on any meds yet as I have good counts. I have had 4 tests in the last year or so that show elevated CPK. But doctor keeps telling me not to exercise before tests, I haven't yet. No diagnosis or treatment for symptoms, very frustrated. also CD4 has dropped from 995 to 795 and now at 704. Any advice.
Response from Dr. Frascino
In general we would expect a 50-80 CD4 cell drop per year in someone not on antiretroviral therapy. Although there is considerable fluctuation from person to person in this regard, you have dropped steadily over the past year from 995 to 704. If you are "constantly tired and mostly achy," you deserve an evaluation to find out why. Elevated CPK can be caused by aggressive exercise; however, it can be linked to a variety of medical conditions as well. I understand your frustration level over the no-diagnosis-and-no-treatment current state of affairs. However, it's important to realize appropriate and effective treatment is intimately linked to appropriate diagnosis. HIV itself in general would not be a common cause of chronic muscle discomfort and elevated CPK.
So what should you do?
1. Read the archives of this forum to gain a working understanding of the various causes of HIV-related fatigue anemia, psychological causes, unrecognized infections, hormonal imbalances, inadequate sleep, etc. Discuss these with your HIV specialist.
2. If your CPK is significantly elevated, you should find out why. To find out if it's related to your exercise program, you'll need to boycott the gym for a week or so before you next blood test. I do agree this is worth doing. You can make up the extra bench presses and abdominal crunches the next week. If your CPK remains elevated despite your hiatus from pumping iron and participating in triathlons, then additional testing and evaluation is warranted.
3. Try not to get frustrated. Just take charge of the situation and get to the cause of your problem.
Good luck. Write back with additional information (lab test results, etc.) if you continue to have problems. OK?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.